Alert archive / California / Red Flag Warnings in 2018

Red Flag Warning 16, NWS Las Vegas, NV

July 3, 2018Inyo County, Tulare County, California; Esmeralda County, Nye County, Nevada

NWS Las Vegas, NV issued this red flag warning at Jul 3, 2018, 9:58 AM PDT for Inyo County, Tulare County, California; Esmeralda County, Nye County, Nevada. It took effect at Jul 4, 2018, 1:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2018, 9:58 AM PDT (16:58 UTC)
In effect from
Jul 4, 2018, 1:00 PM PDT
Expired
Jul 4, 2018, 8:00 PM PDT
In force
7 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, Tulare County, CA, Esmeralda County, NV, Nye County, NV

The radar

The San Joaquin Valley radar (KHNX), 205 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 5.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3845 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

994 
WWUS85 KVEF 031658
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
958 AM PDT Tue Jul 3 2018

CAZ226-NVZ460-040400-
/O.NEW.KVEF.FW.W.0016.180704T2000Z-180705T0300Z/
Owens Valley/Southern Inyo Forest-
Esmeralda and Nye County Deserts/CNC Dispatch-
958 AM PDT Tue Jul 3 2018

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM PDT WEDNESDAY FOR
GUSTY WINDS AND LOW RH...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 1 PM to 8 PM PDT Wednesday. 

* AFFECTED AREA...In California...Fire weather zone 226.In 
  Nevada...Fire weather zone 460. 

* TIMING...Critical fire weather conditions will develop early
  Wednesday afternoon, peak between 4 PM and 7 PM, then decrease
  during the evening.

* WIND...South winds gusting 30 to 40 MPH.

* HUMIDITY...Minimum values between 5 and 10 percent.

* IMPACTS...A combination of gusty winds...low relative
  humidity...and very warm temperatures can contribute to extreme
  fire behavior. Any fires that develop will likely spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning, grilling, lighting of fireworks, and other
activities that could trigger fires are not recommended during the
Red Flag period. Heed all fire restrictions and local fireworks 
laws.

&&

$$

NVZ461-040400-
/O.CON.KVEF.FW.W.0015.180703T1700Z-180704T0400Z/
Lincoln County/Ely Dispatch-
958 AM PDT Tue Jul 3 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING
FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461...

* AFFECTED AREA...In Nevada...Fire weather zone 461...Lincoln 
  County. 

* TIMING...Critical fire weather conditions will develop late 
  this morning, peak during the afternoon, then decrease this 
  evening.

* WIND...South to southwest gusting 30 to 40 MPH.

* HUMIDITY...Minimum values between 5 and 10 percent.

* IMPACTS...A combination of gusty winds...low relative
  humidity...and very warm temperatures can contribute to extreme
  fire behavior. Any fires that develop will likely spread 
  rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning, grilling, lighting of fireworks, and other
activities that could trigger fires are not recommended. Heed all
fire restrictions and local fireworks laws.

&&

$$

Wolcott

weather.gov/lasvegas
4 follow-up statements
142 
WWUS85 KVEF 040340
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
840 PM PDT Tue Jul 3 2018

NVZ461-040445-
/O.EXP.KVEF.FW.W.0015.000000T0000Z-180704T0400Z/
Lincoln County/Ely Dispatch-
840 PM PDT Tue Jul 3 2018

...RED FLAG WARNING WILL EXPIRE AT 9 PM PDT THIS EVENING FOR
STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONE 461...

South wind gusts are starting to subside across Lincoln County
this evening. The Red Flag Warning will be allowed to expire at 9
pm PDT.

$$

CAZ226-NVZ460-041200-
/O.CON.KVEF.FW.W.0016.180704T2000Z-180705T0300Z/
Owens Valley/Southern Inyo Forest-
Esmeralda and Nye County Deserts/CNC Dispatch-
840 PM PDT Tue Jul 3 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM TO 8 PM PDT
WEDNESDAY FOR GUSTY WINDS AND LOW RH...

* AFFECTED AREA...In California...Fire weather zone 226.In 
  Nevada...Fire weather zone 460. 

* TIMING...Critical fire weather conditions will develop early 
  Wednesday afternoon, peak between 4 PM and 7 PM, then 
  decrease during the evening.

* WIND...South winds gusting 30 to 40 MPH.

* HUMIDITY...Minimum values between 5 and 10 percent.

* IMPACTS...A combination of gusty winds...low relative 
  humidity...and very warm temperatures can contribute to 
  extreme fire behavior. Any fires that develop will likely 
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning, grilling, lighting of fireworks, and other
activities that could trigger fires are not recommended during
the Red Flag period. Heed all fire restrictions and local
fireworks laws.

&&

$$


weather.gov/lasvegas
359 
WWUS85 KVEF 041138
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
438 AM PDT Wed Jul 4 2018

CAZ226-NVZ460-042000-
/O.CON.KVEF.FW.W.0016.180704T2000Z-180705T0300Z/
Owens Valley/Southern Inyo Forest-
Esmeralda and Nye County Deserts/CNC Dispatch-
438 AM PDT Wed Jul 4 2018

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO
8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RH...

* AFFECTED AREA...In California...Fire weather zone 226.In 
  Nevada...Fire weather zone 460. 

* TIMING...Critical fire weather conditions will develop early
  this afternoon, peak between 4 PM and 7 PM, then decrease 
  during the evening.

* WIND...South winds gusting 30 to 40 MPH.

* HUMIDITY...Minimum values between 5 and 10 percent.

* IMPACTS...A combination of gusty winds...low relative 
  humidity...and very warm temperatures can contribute to 
  extreme fire behavior. Any fires that develop will likely 
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning, grilling, lighting of fireworks, and other
activities that could trigger fires are not recommended during
the Red Flag period. Heed all fire restrictions and local
fireworks laws.

&&

$$


weather.gov/lasvegas
700 
WWUS85 KVEF 041955
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1255 PM PDT Wed Jul 4 2018

CAZ226-NVZ460-050300-
/O.CON.KVEF.FW.W.0016.180704T2000Z-180705T0300Z/
Owens Valley/Southern Inyo Forest-
Esmeralda and Nye County Deserts/CNC Dispatch-
1255 PM PDT Wed Jul 4 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW RH...

* AFFECTED AREA...In California...Fire weather zone 226. In 
  Nevada...Fire weather zone 460. 

* TIMING...Critical fire weather conditions will continue through
  this afternoon peaking between 4 PM and 7 PM, then decrease 
  during the evening.

* WIND...South winds gusting 30 to 40 MPH.

* HUMIDITY...Minimum values between 5 and 10 percent.

* IMPACTS...A combination of gusty winds...low relative 
  humidity...and very warm temperatures can contribute to 
  extreme fire behavior. Any fires that develop will likely 
  spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning, grilling, lighting of fireworks, and other
activities that could trigger fires are not recommended during
the Red Flag period. Heed all fire restrictions and local
fireworks laws.

&&

$$


weather.gov/lasvegas
837 
WWUS85 KVEF 050253
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
753 PM PDT Wed Jul 4 2018

CAZ226-NVZ460-050400-
/O.EXP.KVEF.FW.W.0016.000000T0000Z-180705T0300Z/
Owens Valley/Southern Inyo Forest-
Esmeralda and Nye County Deserts/CNC Dispatch-
753 PM PDT Wed Jul 4 2018

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW RH...

Gusty south winds will steadily decrease during the rest of the 
evening while relative humidity values slowly recover. The Red
Flag Warning will be allowed to expire at 8 pm PDT. 

$$


weather.gov/lasvegas

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Jul 3, 9:11 AM PDT, 47 minutes earlier.

Area forecast discussion, Jul 3, 9:11 AM PDT, 47 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
911 AM PDT Tue Jul 3 2018

.SYNOPSIS...Dry, warm, and occasionally breezy conditions are
expected through the week. Winds are expected to peak today and
Wednesday with the strongest winds across Lake Mead and Lincoln
County this afternoon...then northern Inyo and Esmeralda counties
Wednesday. Temperatures will warm Thursday into the weekend and a
transition to a monsoon pattern will bring increasing humidity with
some isolated thunderstorms potentially entering the forecast
southeast of the I-15 corridor.
&&

.UPDATE...Quick update this morning to refine the wind/precipitation
forecast today and tomorrow. The main changes were a slight increase
in wind speeds both today and tomorrow as well as including a
mention of precipitation chances over the high terrain of Esmeralda
and northern Inyo County today. No changes were made to the current
suite of products, however we will be coordinating with partners
through the day and addition changes may be needed (most notably to
fire weather products).
&&

.SHORT TERM...Today through Thursday.

The main concern the next couple days will be elevated to critical
fire weather conditions for parts of the region going into
Independence Day due to gusty winds and continued hot and dry
weather. Also, south winds will be stiff enough to produce adverse
boating conditions on Lake Mead. The going Red Flag Warning this
afternoon for Lincoln County and the Lake Wind Advisory today and
Wednesday remain in effect and no changes are planned. Concerns over
the combination of gusty winds with fireworks, grilling, and other
outdoor recreation will lead to high fire danger through at least
Wednesday.

A shortwave trough moving across Idaho and brushing northern Nevada
will be the main driver of winds primarily across southeast Nevada
and northwest Arizona...with the most enhanced winds extending from
Lake Mead up through central and eastern Lincoln County. Winds will
diminish this evening as the shortwave lifts away. South winds will
then enhance again on Independence Day...especially over Inyo and
Esmeralda counties as a closed low digs off the Pacific Northwest
and NorCal Coast. Gusts 30-40 mph will be possible over northern
Inyo and Esmeralda counties. The latest high res models indicate
wind speeds should decrease slightly over Lake Mead Wednesday, but
should still be gusting around 25 mph to create adverse boating
conditions. Thursday will bring less wind but still afternoon
breezes of 10-20 mph across the region as temperatures climb a few
degrees after a slight dip the previous day. It looks like we then
see the beginning of the monsoon pattern shaping up for the weekend
and gradient driven wind concerns should largely come to an end
until September.

.LONG TERM...Friday through Tuesday.

Medium range guidance still showing strong agreement with a very
strong ridge developing north of the Four Corners and remaining
there through the weekend. There will be two main concerns with this
Monsoonal pattern shift: Excessive Heat and potential convection as
moisture seeps into the Mojave Desert.

Similar to the past couple of mornings, a spread exists between GFS
and ECMWF MOS temperatures. Even though there is considerable spread
in MOS, there is still high confidence that the area will experience
very hot temperatures over the weekend. Excessive Heat Watch will
remain as is - covering all valley locations in the CWA. Overnight
lows will provide little to no relief. The good news is that this
looks to be a short-lived heat wave, with temperatures dropping
early next week as moisture spreads into the area.

Speaking of moisture, easterly and southeasterly transport winds
will drag moisture from the south and east this weekend. There has
been a few changes in the moisture signals in the latest solutions.
Initial push of moisture has trended earlier and now begins to
filter into the southeastern districts Friday morning. In addition
to the earlier surge of moisture, there is a weak signal of a wave
feature Friday that would potentially elevate convective activity
across southern Mohave/southeastern San Bernardino counties. So,
PoPs were increased in those areas for Friday. Still a fair amount
of uncertainty on how far north the moisture will extend, but for
now have kept a similar PoP with a slight increase through Monday,
mainly over northwest Arizona, Spring Mountains and lower Colorado
River. Likely hazards with thunderstorms will be strong outflow
winds and locally heavy rainfall, however details remain still
unclear this far out.

&&

.FIRE WEATHER...Dry, warm, and occasionally breezy conditions are
expected through the week. Winds are expected to peak today and
Wednesday with the strongest winds across Lincoln County this
afternoon. A Red Flag Warning is in effect for Nevada Zone 461 from
10 AM this morning to 9 PM this evening. Winds look to enhance over
the Inyo Forest and Esmeralda County Wednesday. Concerns over 4th of
July fireworks, grilling, and other outdoor recreation will lead to
high fire danger through at least Wednesday. Temperatures will warm
Thursday into the weekend and humidity may also increase over the
weekend with some isolated storms potentially entering the forecast
southeast of the I-15 corridor this weekend.
&&

.AVIATION...For McCarran...A southeast component this morning is
expected to become more southerly and increase early this afternoon
through this evening with gusts 20-25 knots.

For the rest of southern Nevada, northwest Arizona and southeast
California...South winds will increase across much of the region
late this morning through this afternoon with gusts 20-30 knots. The
exception today will be the Owens Valley where winds will generally
be 5 to 15 knots.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Wolcott
SHORT TERM/AVIATION/FIRE WEATHER...Adair
LONG TERM...Boothe

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Red Flag Warnings in California, 2018Red Flag Warnings in Nevada, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.